Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 129, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Jul 13, 2004, 9:36 PM EDT for Saginaw County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2004, 9:36 PM EDT (01:36 UTC)
- Expired
- Jul 13, 2004, 10:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Saginaw County, MI
The radar
The Detroit radar (KDTX), 78 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 13, 4:05 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1903 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDTX 140136
SVRDTX
MIC145-140230-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
936 PM EDT TUE JUL 13 2004
THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SAGINAW COUNTY IN SOUTHEAST MICHIGAN
* UNTIL 1030 PM EDT
* AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN
DIAMETER...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED
6 MILES SOUTHEAST OF ST. CHARLES...OR ABOUT 12 MILES SOUTH OF
SAGINAW...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BURT AND FOSTERS AROUND 945 PM EDT
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 4335 8416 4317 8423 4319 8400 4328 8380
4335 8376
$$
SF / RBPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:20 PM EDT, 6 hours 16 minutes earlier.
Area forecast discussion, Jul 13, 3:20 PM EDT, 6 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT TUE JUL 13 2004 .DISCUSSION... SEVERE WEATHER WILL BE THE FIRST CONCERN IN SE MICHIGAN TONIGHT. REMNANTS OF MORNING CONVECTION, OVERHEAD AT PRESS TIME, WILL EXIT TO OUR EAST DURING THE LATE AFTERNOON AND ALLOW ADDITIONAL SURFACE HEATING INTO THE EARLY EVENING. AT THE SAME TIME, THE STRONG LOW PRESSURE SYSTEM AND COLD FRONT OVER THE WESTERN GREAT LAKES WILL MOVE EASTWARD AND COLLIDE WITH VERY UNSTABLE AIR OVER LOWER MICHIGAN. THE 18Z DTX SOUNDING SHOWS A FORMIDABLE CAP AROUND 800 MB, WHICH IS ACTUALLY A POSITIVE FACTOR FOR SEVERE WEATHER DEVELOPMENT. THIS CAP WILL ALLOW INSTABILITY TO BUILD UNTIL THE UPPER SUPPORT ARRIVES AND EATS IT AWAY. AS THE UPPER SYSTEM APPROACHES, THE WIND FIELD WILL IMPROVE TO BETWEEN 50 AND 60 KTS OF MAINLY UNIDIRECTIONAL WIND SHEAR BY 00Z/8PM THIS EVENING. THIS, ALONG WITH CAPE AROUND 3000 J/KG, WILL MAINTAIN A LINE OF SEVERE THUNDERSTORMS IN SE MICHIGAN DURING THE EVENING AND INTO THE OVERNIGHT HOURS. DAMAGING WIND WILL BE THE MAIN HAZARD, BUT LARGE HAIL AND AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. A BRIEF DRY SLOT LATE IN THE OVERNIGHT HOURS AND EARLY WEDNESDAY MORNING WILL END PRECIP IN SE MICHIGAN FOR A WHILE, THEN WRAP-AROUND MOISTURE WILL ARRIVE, ALONG WITH DAYTIME HEATING AND CHILLY MID LEVEL TEMPS, AND HELP GENERATE SCATTERED SHOWERS. THE 12Z ETA ALSO SHOWS SOME SURFACE BASED CAPE LINGERING DURING THE AFTERNOON, AROUND 800 J/KG, ENOUGH TO KEEP A CHANCE OF GARDEN-VARIETY THUNDER IN THE FORECAST AS WELL. AFTER A CHANCE OF SHOWERS WEDNESDAY NIGHT, THE GFS IS ALONE IN TRENDING BACK TO MORE OF CLOSED LOW AND SLOWER SOLUTION ON THE EXIT OF THIS SYSTEM BY THURSDAY. FEEL THIS IS OVERDONE AS ANOTHER WAVE DEVELOPS OVER CENTRAL CANADA IN ALL OF THE MODELS. THIS NEXT WAVE WILL KEEP THE EASTERN GREAT LAKES WAVE MOVING ALONG, LIKE IN THE ETA, ETA-XX, CANADIAN, AND EURO MODELS. WITH THAT MUCH SUPPORT FROM THE OTHER MODELS, FEEL THAT WE CAN REMOVE THE CHANCE OF SHOWERS ON THURSDAY, WITH THE EXCEPTION OF IN THE THUMB THURSDAY MORNING. THERE IS STILL GOOD MODEL AGREEMENT SHOWING THE CENTRAL CANADIAN WAVE MOVING INTO THE GREAT LAKES FRIDAY NIGHT WITH SOME WARM ADVECTION PRECIP AHEAD OF IT, AND THE ASSOCIATED COLD FRONT MOVING INTO SE MICHIGAN ON SATURDAY. THE AMPLIFIED LONG WAVE PATTERN WILL CONTINUE OVER NORTH AMERICA WITH NW FLOW OVER THE GREAT LAKES AND THE SHORT WAVE ARRIVING FROM CENTRAL CANADA. THIS WAVE WILL BE SUPPLIED BY AN UPPER LOW OVER HUDSON BAY AND WILL HELP MAINTAIN THE LONG WAVE TROF OVER THE EASTERN U.S. THROUGH EARLY NEXT WEEK. PLAN TO KEEP A CHANCE OF SHOWERS AND STORMS IN THE FORECAST FOR SATURDAY, THEN SUNDAY AND MONDAY WILL BE DRY WITH NORMAL TEMPS AND LOW HUMIDITY AS CANADIAN HIGH PRESSURE WILL BE IN CONTROL. THE 12Z GFS IS HINTING AT ANOTHER CHANCE FOR A CLOSED LOW BY SUNDAY AS THE SHORT WAVE MOVES INTO THE BASE OF THE EASTERN U.S. UPPER TROUGH, WITH A WAVE ALONG THE SURFACE FRONT OVER THE SOUTHERN GREAT LAKES. WE PLAN TO KEEP SUNDAY AND MONDAY DRY FOR NOW AS THE GFS HAS ALREADY TRIED AND FAILED TO FORECAST THE SAME PATTERN WITH OUR CURRENT SYSTEM BY THIS THURSDAY. PREFER THE 00Z GFS SOLUTION, WHICH IS TOO FAST IF ANYTHING COMPARED TO THE NCEP ENSEMBLE MEMBERS, IN BREAKING DOWN THE AMPLIFIED LONG WAVE PATTERN HEADING INTO THE MIDDLE OF NEXT WEEK. IT SHOWS A WEAK UPPER RIDGE HOLDING OVER THE GREAT LAKES ON TUESDAY WITH SURFACE HIGH PRESSURE LINGERING OVER THE EASTERN LAKES. EVEN CONSIDERING A SLOWER PACE OF CHANGE IN THE UPPER AIR PATTERN, WELL BE ABLE TO START TUESDAY OFF DRY WITH TEMPS AROUND NORMAL. && .DTX WATCHES/WARNINGS/ADVISORIES...NONE. && BT EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Jul 13, 6:35 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 635 PM EDT TUE JUL 13 2004 MIZ047>049-053>055-060>063-068>070-075-076-082-083-140600- BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE- OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE- 635 PM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN .DAY ONE...TONIGHT ...SEVERE THUNDERSTORM WATCH 622 IN EFFECT UNTIL MIDNIGHT... A LINE OF THUNDERSTORMS WILL MOVE FROM LAKE MICHIGAN...THROUGH WESTERN LOWER MICHIGAN...AND INTO SOUTHEAST MICHIGAN THIS EVENING. SEVERE WEATHER IS LIKELY WITH THESE STORMS. DAMAGING WINDS WILL BE THE MAIN HAZARD...WITH THE STRONGEST STORMS CAPABLE OF WIND GUSTS TO 75 MPH. HAIL AROUND 1 INCH IN DIAMETER WILL ALSO BE POSSIBLE AS WELL AS AN ISOLATED TORNADO. IN ADDITION...HEAVY RAINFALL COULD LEAD TO LOCALIZED FLOODING. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE AFTER 8 PM AROUND THE TRI CITIES...AND CLOSER TO 10 PM FROM THE FLINT METRO AREA...TO THE LAKE HURON SHORELINE...AND SOUTH THROUGH THE METRO DETROIT AREA. GENERAL STORM MOTION WILL BE TO THE EAST AT 25 MPH...AND UP TO 45 MPH AS STORMS BECOME SEVERE. A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE STATE TONIGHT AND COLLIDE WITH WARM AND HUMID AIR OVER SOUTHEAST MICHIGAN. THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTHERN AND WESTERN LOWER MICHIGAN...ALONG AND AHEAD OF THE COLD FRONT. ALL OF THE STORMS WILL MOVE EASTWARD AND OUT OF THE AREA SHORTLY AFTER MIDNIGHT...AND THE SEVERE WEATHER POTENTIAL WILL END. .DAY TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE LOW PRESSURE SYSTEM MOVES INTO THE EASTERN GREAT LAKES...BUT NO SEVERE WEATHER IS EXPECTED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND SATURDAY AS ANOTHER COLD FRONT MOVES ACROSS THE STATE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTERS HAVE BEEN ACTIVATED IN SOUTHEAST MICHIGAN. BT
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:08 PM EDT | Severe Thunderstorm Warning | DTX | Saginaw | 67 min |
| Jul 13, 8:25 PM EDT | Special Marine Warning | DTX | 80 min | |
| Jul 13, 9:06 PM EDT | Severe Thunderstorm Warning | DTX | Bay | 39 min |
| Jul 13, 9:16 PM EDT | Severe Thunderstorm Warning | DTX | Shiawassee | 74 min |
| Jul 13, 9:28 PM EDT | Special Marine Warning | DTX | 2 hr | |
| Jul 13, 9:28 PM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 77 min |
| Jul 13, 9:33 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 87 min |
| Jul 13, 9:45 PM EDT | Severe Thunderstorm Warning | DTX | Genesee | 75 min |
| Jul 13, 10:13 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 92 min |
| Jul 13, 10:16 PM EDT | Severe Thunderstorm Warning | DTX | Livingston | 59 min |
| Jul 13, 10:22 PM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 53 min |
| Jul 13, 10:50 PM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 70 min |
| Jul 13, 10:54 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 96 min |
| Jul 13, 11:05 PM EDT | Severe Thunderstorm Warning | DTX | Macomb | 55 min |
| Jul 13, 11:08 PM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 67 min |
| Jul 13, 11:13 PM EDT | Special Marine Warning | DTX | 92 min | |
| Jul 13, 11:13 PM EDT | Special Marine Warning | DTX | 92 min | |
| Jul 13, 11:30 PM EDT | Special Marine Warning | DTX | 30 min | |
| Jul 14, 12:03 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 72 min |
| Jul 14, 12:24 AM EDT | Special Marine Warning | DTX | 2 hr | |
| Jul 14, 1:14 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.